My doctor visit

Ok I have a couple questions and you all are way more educated on this than any doctor I have seen thus far! I went to my doctor because I am having all the symptoms of a mini stroke. I was already taking 225mg's of aspirin when this started so I started taking 225mg 3 times a day rather than one. Honestly I did that just to be safe until the dr could get me in but it worked! My symptoms stopped. If my arm started tingling and going numb I would pop an aspirin and within half an hour the symptoms subsided! So I sfinally got to the dr and she told me my INR was normal. Can you have mini strokes with a normal inr or does it have to be something else going on? Then I told her until I could see her I was taking 675mg's a day of aspirin just to play it safe and she said if you take more than 225mg's studies show it dont make a difference but how can this be true when my tingling and numbness would subside after I took more aspirin? Then my last question is since I was taking 675mg's daily how bad would my inr have been before hand? I know the last question probably cant be answered. It just makes me wonder!!!

14 Replies

oldestnewest
  • I have had this Illness for umpteen years and I still don't get it lol that's why I am here lol I started on Aspirin it never touched me so then I was put on Warfarin and so far so good and all of us are different what works for me doesen't mean it will work for you to me this Illness is very fickle I learn so much on this site it

    good luck Dawn x

  • Hi Dawn

    Are you taking Warfarin at all?

    Only Warfrain will affect your INR, aspirin does ‘thin’ your blood but not in a way that can be measured by INR. If you are not taking Warfarin, your INR will be normal, weather you have APS, are suffering from a mini stroke, are having pins and needles for any sort of reasons or have any other kinds of illnesses. Your INR will not go ‘in minus’, it is either normal without Warfarin or raised when on Warfain.

    As for your symptoms, I think you need to speak to someone about them, who is managing your APS? They will be the right doctors to ask if you don’t get anywhere with your GP.

    Good luck!

    Helene

  • Hi there, the correct dose of aspirin or anticoagulantsor sometimes with aspirin does for some make a real difference. Do have anybody to consult rather than just your doctor? It does sound to me, as if you need an urgent referral for some fine tuning! Mary F

  • Have you diagnosed with APS hun? & are you not taking warfarin if this is the case?

    Your inr will be normal as Helene has said without a blood thinner like warfarin..

    If you are experiencing pins & needles it could be what you are thinking or it could even be a trapped nerve?

    Do you have any other symptoms or been told you have any other illness' ?

    If this continues & you are worried you really need to see a doc' that listens or even A+E.

    I hope you improve soon, let us all know, Sue xx

  • Hi Dawn, Agree with everyone else here about asking for urgent referral about your symptoms. Whilst I can see what you are saying about increasing your dose of aspirin, I am shocked that your GP did not give you any instruction about doing or not doing that.

    Too much aspirin can be as bad as too little. It can cause internal bleeding and it really annoys me that this GP seems to be allowing you to self administer and not sort this situation out so that you are on the correct meds. At the very least she should have given you basic advice on that!

    The mere fact that you are left wondering about what you should be doing having asked for her opinion but not been given any advice really makes me cross and sad for you. Wether it makes any difference or not is not the point she should have advised you about wether you should continue to take it and if she did not know the answer to that she should have referred you immediately or found out. Its called a duty of care! Sorry but it makes me cross!!

    I do hope you manage to find out soon and so sorry that you are put in this position. Off soap box now!! X

  • Dawn

    I agree with all the above my point would be i9f you think you are having a mini stroke and your GP not listening go to A&E it may be a wait but you will get some help there

    Paddy

  • Hi dawn

    I'm shocked at the actions of your Gp, as Hughes patient says aspirin isn't good in higher doses. You need urgent referral to a haematologist or rheumy, Hopefully they will get to the bottom of your symptoms and medicate you properly. I hope you get sorted soon and feel better soon.

    Take care gentle hugs love sheena xxxxxxx :-) :-) :-)

  • Thanks everyone I did not have a good understanding of that and you all have been very helpful! I have been diagnosed and I have had two clots thus far. In my first pregnancy the doctors didnt know I had Hughes and my eldest son almost died. He was born weighing only 3pounds and clinging to life. He has a lot of health issues because of it. The middle child went fine but after I had him I formed a clot in my stomach then on my last child I had a clot in my head and both of us barely made it out with our lives! So no more kids for me!!!! She did make a referral to a Rheumy for me but they wont see me until October 16th and the doctor that was caring for me was a high risk OB so she wont see me now. I am going to a Neurologist in 2 weeks so I am hoping he can help me until October. I am not currently on warfarin I was for a year after my brain clot but when it dissolved they told me to just take aspirin and I would be fine. But I see now that this is not correct!

  • I was told the similar half way through my 10 years of having APS!! they were considering taking me off warfarin.....& wait to see what would happens....this was because I had all the usual signs: pins & needles, bad joints, clumsy & slurring at times, severe migraines & a possible small stroke, not as serious as a lot of APS' so thats why they were going to take me off it until I got something! well my answer to that was....I would rather stay on warfarin now they've put me on it as I wasn't prepared to wait for the enevitable to happen thanks!!!

    Ggggrrrrrrr....................it just makes me mad how we are treated as just a no. at the end of the day or guinea-pigs!! sorry but I hear so many similar stories of how we struggle to get listened to....that it makes my head spin like the exorsist!!

    I hope you are ok hun, please see someone to be on the safe side, might not be anything......but get it checked anyway xx

  • Thanks Suzy I completely agree! The thing is I know its something and I told her that! I am having "episodes" were I become completely paralyzed and I cant cry for help because I cant speak above a whisper, my limbs are going completely numb to the point that you could stab me and I wouldnt feel it ( its way beyond the typical pins and needles I am use to) I am blacking out, i am losing my eye sight sometimes one eye and sometimes both and I mean I see nothing but black like I am in a cave, my memory is that of a 90yr old woman and getting worst, I am stumbling, I cant even think about standing on one foot, my right side is weakening, my headaches are different its like I can pinpoint one blood vessel thats hurting ( its strange I have never had this before) and dont even get me started on my pain! Its ridiculous and there is more I could keep you here all day. I looked at her with tears in my eyes and told her I think I am having mini strokes and I fear not being here to raise my 3 young boys! If that dont make her take me serious then what will??? I am so frustrated thanks for listening!

  • You must keep pushing until you get the treatment that you need, this is your body, your life & I understand fully how you feel where your children are concerned....that was the first thing that went through my head when they were talking about taking me off it! :(

    Your symptoms are not good hun, shout at them if you need to!!!

    Thinking of you, Sue xx

  • Hi dawn

    All the above symptoms and any others you experiencing, I would write everything down, do a daily symptoms diary for a week or so plus a letter explaining how this affects your life and any questions you need answered.

    If neuro still won't listen push for referral to st thomas's. Dr Kamashata. You really shouldn't be left struggling like this.

    I hope you get help soon hon.

    Hughes-syndrome.org is address of Hughes syndrome foundation a fantastic source of info.

    Take care gentle hugs love sheena xxxxxxx :-) :-) :-)

  • Hi Dawn

    WOW!!! 675 mg of asprin seems a very high and danergous dose to me. I have never heard of anyone taking so much daily. Surely you should be on an anti coangulant such as warfarin, Asprin can harm you!

    If I were you I would get to see a haemotologist and discuss warfarin.....

    regards

    Gadgets

  • Thanks everyone! Suzy your right I will have to be pushy and I am a strong personality anyways so I have no problem with doing so my problem is the fact that I shouldnt have too. I mean seriously thats what I pay them for! Sheena a weekly log is a great idea I will do that! As far as going to Saint Thomas I would love to but I live in America. Gadget I agree! I know taking this much is dangerous but since the dr hasnt put me on anything I have no choice but to self medicate. Its the only thing that makes my episode stop and I am trying to get in with a hematologist and a rheumy but nobody will see a new

    patient in less than 6 months around here even with my symptoms. I go back to this dr on Friday and the neurologist I am going to has worked with my son now for 8yrs so he knows me well and he was nice enough to get me in within 2 weeks so I see him on the 14th and I will keep you all updated. Thank you all so much for your advice and concern!

You may also like...